Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 203, NWS Midland/Odessa, TX

September 15, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 15, 2016, 4:58 PM MDT for Eddy County, New Mexico. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 4:58 PM MDT (22:58 UTC)
Expired
Sep 15, 2016, 6:00 PM MDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 161 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 5:30 PM MDTHAIL 2.752 S Artesia, NMBASEBALL SIZED HAIL CAUSED HOLES IN WALLS OF HOME ON KINCAID RANCH ROAD
Sep 15, 5:40 PM MDTHAIL 1.5Atoka, NMLASTED 15 MINUTES AND BROKE SKYLIGHTS AND SIDE MIRRORS ON VEHICLES.
Sep 15, 5:49 PM MDTHAIL 15 S Artesia, NM549 PM MDT.
Sep 15, 5:50 PM MDTHAIL 1.754 S Artesia, NMREPORTED 550 PM MDT.
Sep 15, 6:00 PM MDTHAIL 1.75Dayton, NM10 MILES SOUTH OF ARTESIA AT 6 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 12:42 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

443 
WUUS54 KMAF 152258
SVRMAF
NMC015-160000-
/O.NEW.KMAF.SV.W.0203.160915T2258Z-160916T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM MDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 600 PM MDT

* AT 457 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF ARTESIA...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ARTESIA...SEVEN RIVERS AIRPORT...SEVEN RIVERS...LAKEWOOD...BRANTLEY
  LAKE STATE PARK...ARTESIA MUNICIPAL AIRPORT...ATOKA AND DAYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3274 10471 3292 10457 3286 10413 3258 10412
      3242 10448
TIME...MOT...LOC 2257Z 295DEG 18KT 3276 10451 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

49
1 follow-up statement
095 
WWUS54 KMAF 152327
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 PM MDT THU SEP 15 2016

NMC015-160000-
/O.CON.KMAF.SV.W.0203.000000T0000Z-160916T0000Z/
EDDY NM-
527 PM MDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL EDDY COUNTY...

AT 527 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKEWOOD...OR
9 MILES SOUTH OF ARTESIA...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ARTESIA...SEVEN RIVERS AIRPORT...SEVEN RIVERS...LAKEWOOD...
BRANTLEY LAKE STATE PARK...ARTESIA MUNICIPAL AIRPORT...
ATOKA AND DAYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3271 10461 3286 10447 3286 10413 3258 10412
      3242 10448
TIME...MOT...LOC 2327Z 298DEG 18KT 3271 10439 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 1:10 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 15, 1:10 PM MDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
210 PM CDT THU SEP 15 2016

.DISCUSSION...
An upper trough located over the Northern Rockies this morning
extends south to Mexico while the ridge over the east extends from
the Gulf to the Great Lakes.  The trough will tear in two with a
portion of it digging back to the SW and forming a cut off low by
Saturday.  Models eventually weaken this feature before sweeping it
east next week.

Models have been advertising fropas but these fronts have tended not
to end up making it here.  Now it appears do not have a significant
front arriving till the end of next week. As a result temps warm
above normal next week into the 90s.

Had morning storms over SE NM that have lingered into this afternoon
and drifted into Southern Lea and Western Permian Basin.  High pops
Friday and Friday night north as models develop good qpf along an E-
W trough/boundary.  Latest SWODY1 has SE NM in a slight risk severe
due to a lingering boundary... surface heating... good shear... and
nose of upper jet... now A Severe Thunderstorm Watch is in effect
until 02z.  Also SE NM... Upper Trans Pecos... and much of the
Permian Basin are in a marginal risk of excessive rainfall tonight.
Have increased pops tonight NW and will mention severe/flooding
potential in the HWO.  Rain chances will continue through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  90  69  88 /  40  30  50  30
Carlsbad                       66  89  65  86 /  50  30  20  30
Dryden                         71  94  72  92 /  10  10  10  20
Fort Stockton                  69  92  69  91 /  30  20  20  20
Guadalupe Pass                 62  86  63  80 /  50  30  20  30
Hobbs                          64  84  63  84 /  50  50  40  40
Marfa                          58  85  58  83 /  30  40  20  30
Midland Intl Airport           68  91  69  88 /  40  30  30  20
Odessa                         68  90  68  87 /  40  30  30  20
Wink                           69  92  68  90 /  40  30  30  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

84/72
Hazardous weather outlook, Sep 15, 1:01 PM MDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT THU SEP 15 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
201 PM CDT THU SEP 15 2016 /101 PM MDT THU SEP 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING ACROSS
SOUTHEAST NEW MEXICO...WITH THE PRIMARY THREATS INCLUDING LARGE
HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR EDDY AND LEA COUNTIES UNTIL 8 PM MDT THIS EVENING. SEE THE
WATCH PRODUCT FOR DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE AREA THROUGH
TONIGHT. GUSTY WINDS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE.

LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING
CONCERNS...PARTICULARLY IN LOW LYING AREAS AND AREAS WITH POOR
DRAINAGE...AS WELL AS ANY LOCATIONS THAT RECEIVED RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA
FRIDAY. SOME OF THE STORMS COULD BECOME STRONG...CAPABLE OF
PRODUCING WINDS TO 50 MPH...FREQUENT LIGHTNING STRIKES...AND
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
SOUTHEAST NEW MEXICO.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 15, 4:02 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FUNNEL CLOUD     1 W HOPE                32.82N 104.75W
09/15/2016                   EDDY               NM   TRAINED SPOTTER

            FUNNEL CLOUD NOT REACHING THE GROUND, BUT BECOMING CLOSER
            AS THEY REPORT IT ON THE PHONE.

&&

CMR
Local storm report, Sep 15, 4:23 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TORNADO          1 W HOPE                32.82N 104.75W
09/15/2016                   EDDY               NM   EMERGENCY MNGR

&&

JD
Local storm report, Sep 15, 4:35 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             10 W ARTESIA            32.85N 104.60W
09/15/2016  E0.75 INCH       EDDY               NM   PUBLIC

            DIME SIZE HAIL REPORTED.

&&

MSCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 1:56 AM MDTSpecial Weather StatementMAFEddy34 min
Sep 15, 3:43 AM MDTSpecial Weather StatementMAFLea62 min
Sep 15, 5:10 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Sep 15, 6:44 AM MDTAreal Flood AdvisoryMAFLea2 hr
Sep 15, 3:02 PM MDTSevere Thunderstorm WarningMAFEddy58 min
Sep 15, 4:00 PM MDTSevere Thunderstorm WarningMAFEddy60 min
Sep 15, 4:08 PM MDTTornado Warning Tornado observedMAFEddy37 min
Sep 15, 5:09 PM MDTSevere Thunderstorm WarningMAFEddy33 min
Sep 15, 5:48 PM MDTSevere Thunderstorm WarningMAFEddy27 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.